Wisconsin, 2001

Strong Wind in Wisconsin, September 23, 2001

September 23, 2001 · NWS GRB · 2 events in 2 counties and zones

Intense low pressure departing Wisconsin as high pressure was building into the state resulted in strong and gusty winds in the counties bordering Lake Michigan. The strong winds downed tree limbs and caused widespread power outages in Door county and scattered power outages in Kewaunee county.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Intense low pressure departing Wisconsin as high pressure was building into the state resulted in strong and gusty winds in the counties bordering Lake Michigan. The strong winds downed tree limbs and caused widespread power outages in Door county and scattered power outages in Kewaunee county. Fallen electrical wires caused some fires in Door county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 23, 1:30 PM CST, 0 minutes earlier.

Area forecast discussion, Sep 23, 1:30 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
230 PM CDT SUN SEP 23 2001

WL BE ISSUING A WIND ADVISORY FOR THE LAKESHORE FOR THE REST OF THE
AFTERNOON AND TONIGHT. GRADIENT STILL TIGHTENING...AND WITH COLDER AIR
MOVG OVER THE RELATIVELY WARM WATERS OF THE LAKE...STG DOWNWARD MOMENTUM
TRANSFER WL CONT. COULD SEE A FEW GUSTS TO 50 MPH ALONG THE LAKESHORE.

COORD WITH MKE.

.GRB...WIND ADVISORY THIS AFTERNOON AND TONIGHT
       WIZ022-040-050-

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Sep 23, 5:00 AM CST, 8 hours 30 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-231500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT SUN SEP 23 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

SEVERE WEATHER IS NOT EXPECTED TODAY OR TONIGHT.

A COLD FRONT MOVING OVER THE SOUTHEAST HALF OF WISCONSIN THIS
MORNING...MAY GENERATE A THUNDERSTORM OR TWO OVER EAST CENTRAL
WISCONSIN.  HOWEVER SEVERE STORMS ARE NOT EXPECTED.  AS THE FRONT
CONTINUES TO MOVE SOUTHEAST...STRONG NORTH WINDS WILL USHER IN A VERY
COOL AIR MASS TO THE REGION.

SPOTTER ACTIVATION SHOULD NOT BE NECESSARY.

THIS OUTLOOK MAY BE UPDATED AT NOON.  WEATHER UPDATES CAN ALSO BE FOUND
IN THE SHORT-TERM FORECAST WHENEVER SIGNIFICANT WEATHER IS OCCURRING OR
IMMINENT.

HELMAN
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Door

When
September 23, 1:30 PM CST to 8:50 PM CST
Where
Door forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Strong Wind, Kewaunee

When
September 23, 1:30 PM CST to 8:50 PM CST
Where
Kewaunee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267542, 5267543.